Chemotherapy, or cancer treatment, can cause peripheral neuropathy. Peripheral neuropathy is a condition in which the nerves in the extremities, such as your feet and hands, are damaged. This damage can cause a decreased sensation, difficulty with movement, and pain. Chemotherapy induced peripheral neuropathy is a type of nerve damage that occurs as a result of chemotherapy treatment. In this blog article, we will discuss the symptoms and causes of this form of nerve damage so that you can understand what it is and if it will impact your life.
What Are the Causes of Chemotherapy Induced Peripheral Neuropathy?
Chemotherapy can cause peripheral neuropathy by damaging nerve cells in your nerves. Doctors often prescribe chemotherapy to treat cancer, but it can still damage your peripheral nerves when you take it for a certain period of time. Even if your cancer does not respond to the treatment, people often continue to take chemotherapy for many years after their original diagnosis.
In addition, some groups of people are at an increased risk of developing peripheral neuropathy from this type of treatment. These include women who get breast cancer, young adults and children going through puberty, and people with a history of abnormal blood cell counts (hematocrit)
The nerves in the arms and legs, which generally have a very low concentration of nerve cells, may be more sensitive to the damage caused by chemotherapy. As well as causing peripheral neuropathy, chemotherapy can also lead to nausea and vomiting, loss of appetite, fatigue, and weight loss. Many patients find these side effects very difficult to cope with.In addition to any physical problems they cause, chemotherapy can induce psychological symptoms such as depression or anxiety disorder.